Locally checkable proofs in distributed computing

Loading...
Thumbnail Image
Access rights
openAccess
Journal Title
Journal ISSN
Volume Title
A1 Alkuperäisartikkeli tieteellisessä aikakauslehdessä
This publication is imported from Aalto University research portal.
View publication in the Research portal
View/Open full text file from the Research portal
Date
2016
Major/Subject
Mcode
Degree programme
Language
en
Pages
Series
THEORY OF COMPUTING, Volume 12
Abstract
We study decision problems related to graph properties from the perspective of nondeterministic distributed algorithms. For a yes-instance there must exist a proof that can be verified with a distributed algorithm: all nodes must accept a valid proof, and at least one node must reject an invalid proof. We focus on locally checkable proofs that can be verified with a constant-time distributed algorithm. For example, it is easy to prove that a graph is bipartite: the locally checkable proof gives a 2-coloring of the graph, which only takes 1 bit per node. However, it is more difficult to prove that a graph is not bipartite—it turns out that any locally checkable proof requires Ω(logn) bits per node. In this paper we classify graph properties according to their local proof complexity, i. e., how many bits per node are needed in a locally checkable proof. We establish tight or neartight results for classical graph properties such as the chromatic number. We show that the local proof complexities form a natural hierarchy of complexity classes: for many classical graph properties, the local proof complexity is either 0, Θ(1), Θ(logn), or poly(n) bits per node. Among the most difficult graph properties are proving that a graph is symmetric (has a non-trivial automorphism), which requires Ω(n2) bits per node, and proving that a graph is not 3-colorable, which requires Ω(n2=logn) bits per node. Any property of connected graphs admits a trivial proof with O(n2) bits per node.
Description
Keywords
Distributed computing, Graphs, Locality, Nondeterminism
Other note
Citation
Göös, M & Suomela, J 2016, ' Locally checkable proofs in distributed computing ', THEORY OF COMPUTING, vol. 12, 19, pp. 1–33 . https://doi.org/10.4086/toc.2016.v012a019